True drug allergies are rare and caused by the immune system.
An allergic reaction is an abnormal response of the immune system to a normally harmless substance. The job of the immune system is to find foreign substances, such as viruses and bacteria, and get rid of them. Normally, this response protects us from dangerous diseases. People with a drug allergy have an over-sensitive immune system. Their immune system reacts to the drug as if it were an invader.
The body’s immune system makes antibodies called Immunoglobulin E (IgE) antibodies. These IgE antibodies react with substances and cause allergy symptoms.
What Causes an Adverse Reaction to Drugs?
There are two broad categories of adverse reactions to drugs:
- True allergic reactions involving the immune system and IgE
(This occurs in a small percentage of people.)
- Non-allergic reactions
(These reactions do not involve allergy or immune reaction to the drug.)
How Does a Doctor Diagnose a Drug Allergy?
If you think you may be allergic to a medicine, tell your doctor. They may recommend that you see an allergist (a doctor who specializes in allergy).
Allergists often make a diagnosis based only upon the patient’s history and the symptoms involved. This is what we call a “clinical diagnosis.”
In many instances, patients may have a reaction while taking several drugs at the same time. In these instances, unless the allergist can identify an allergy to one of the drugs, there is no way to tell which drug is responsible. The doctor then may recommend stopping the suspicious drug or drugs.
Allergy tests can only be useful when the reaction is a true allergic reaction. For specific medications, testing is available to check for IgE. The doctor will consider your medical history, your symptoms and any test results to make a diagnosis.
Tests are only available for a small number of drugs that cause these reactions. One of the most reliable tests we have is the test for penicillin allergy.
Sometimes the allergist will do a drug challenge. A drug challenge is a test where the allergist gives you a small amount of a drug in gradual doses while observing you to watch for a reaction.
If you have a true allergy or a suspected allergy to a drug, stop taking the drug.
What Are the Signs of an Allergic Reaction Due to Drug Allergy?
True allergy to drugs occurs only in a small percentage of people. Other types of immune responses to drugs may also occur.
Classic Allergic Reactions
These reactions occur like other types of allergic conditions such as asthma or hay fever. What is different is that the drug gains access to the whole body rather than just the respiratory tract. Thus, it produces an allergic reaction throughout the body. The classical symptoms of this type of reaction are:
Skin reactions: The most common form of this is hives.
Generalized reaction: This kind of reaction can involve many body systems. This is a serious allergic reaction called anaphylaxis (anna-fih-LACK-sis). Hives are usually present. But, the symptoms also may include:
- Wheezing (a whistling, squeaky sound when you breathe)
- Shortness of breath
- Throat and mouth swelling
- Cramping abdominal pain
- Fall in blood pressure
Anaphylaxis is the most severe acute form of a drug reaction.
Other Immunologic Type Responses
There are other ways (that are not a classic allergic reaction) the immune system may react to a drug. For example, antibodies to certain drugs can destroy red blood cells. This destruction of red blood cells can cause anemia. The most common type of immune drug reactions are skin rashes (other than hives). These are normally what we call “drug rashes.” In these skin reactions, the skin becomes red, irritated, and bumps may be present. Other types of skin reaction can occur due to drugs. For example, bruises and ulcers can occur as well.
Other Drug Reactions – Adverse Reactions Unrelated to Allergy
There are different types of adverse reactions to drugs that are not a true allergy, including:
- Overdosing: An overdose is taking more than the recommended or prescribed dose. Reactions due to overdosing can be harmful without a person realizing that it’s happening. One of the classical examples of this is overdosing due to acetaminophen (Tylenol®). Overdosing can affect the liver. Often, the patient does not know that they are reacting to an overdose until the condition becomes severe and can cause irreversible damage.
- Expected side effects: Many drugs have known side effects. A classic example is some antihistamines cause drowsiness in a large percentage of patients who take them.
- Indirect effects: A good example of an indirect effect is when antibiotics cause loss of normal bacteria in the bowel. The bacteria loss results in the person developing diarrhea.
- Drug interactions: Drug interactions happen when a person has side effects when taking two drugs together. This commonly occurs when the two drugs metabolize through the same pathway in the liver. For example, the liver metabolizes erythromycin and theophylline through the same pathway. When given together, the metabolism of theophylline slows. The theophylline can reach toxic levels.
- Worsening of a known condition: An example of this is when a person with asthma takes a beta-blocker drug. Beta blockers often worsen asthma.
- Idiosyncratic reactions: Some drugs have a tendency to cause unusual reactions for reasons we do not understand. An example of this is tendon rupture in a patient taking a quinolone antibiotic such as levofloxacin. Quinolone antibiotics have a tendency to cause tendon ruptures. But we don’t know why some individuals are prone to this side effect or how the rupture happens.
Medical Review: October 2015